OR WAIT 15 SECS
The development of novel targeted anticancer therapies are proving to have a significant impact in the treatment and management of cancer patients; however, these agents also are associated with a distinct set of cutaneous side effects. Learn more.
Mario E. Lacouture, M.D.The development of novel targeted anticancer therapies are proving to have a significant impact in the treatment and management of cancer patients; however, these agents also are associated with a distinct set of cutaneous side effects that can impact the quality of life of patients and can lead to the premature discontinuation of the drug.
Therefore, it behooves the astute clinician to be wary of these side effects and treat them in an appropriate and timely manner not only to help ensure the consistent administration of these anticancer agents for maximum benefit but also to maintain a high quality of life in affected patients.
Side effect data
Approximately 50-90% of patients receiving targeted cancer therapies will develop dermatologic side effects (or adverse events) that can affect the skin, hair and nails. The most common conditions include an acneiform or papulopustular rash, pruritus, dry skin, paronychia and alopecia. An acneiform rash is, by far, one of the most common adverse events seen with targeted anticancer agent treatment.
“Rashes such as an acneiform exanthem will usually appear within the first four weeks, but other symptoms, such as hair thinning, nail changes, itching, and dry skin can appear after eight weeks or so,” says Mario E. Lacouture, M.D., dermatologist, director of the Oncodermatology Program at Memorial Sloan-Kettering Cancer Center, New York. “This is kind of a paradox, because, usually, this will occur in the patients who are responding well to the treatment and are benefiting from therapy, but are concomitantly developing all of these constellations of side effects.”
The treatment and management of these adverse events is crucial in allowing the patient to stay on the targeted drug therapy and continue to receive its therapeutic benefit, Dr. Lacouture notes. Moreover, effective treatment of adverse events must be administered swiftly in order to help encourage patients to stay on the drug as well as lessen their morbidity and mitigate symptoms.
According to Dr. Lacouture, the approach in which the cutaneous adverse events are managed depends on their severity. The grading of the severity of adverse events is determined using a standardized grading system called “The Common Terminology Criteria for Adverse Events”1, commonly used in clinical trials.
For cutaneous adverse events of grade 1 and 2 severity, Dr. Lacouture says that one can continue the targeted anticancer drug and intervene with therapy for the cutaneous manifestations that occur.
As a rule of thumb, Dr. Lacouture says that the therapy for all of these toxicities will usually be similar to that offered for another skin condition that presents in the same fashion. For instance, a dry skin condition would be treated with moisturizers, and pruritus would be treated with an oral antibiotic in combination with a topical corticosteroid. For the acneiform rash, one could treat like for acne with oral antibiotics, with the caveat that one would also add oral and/or topical corticosteroids to the treatment regimen.
For cutaneous adverse events of grade 3 and 4 severity, Dr. Lacouture said that one should stop the targeted anticancer therapy and intervene with topical and/or oral dermatologic therapies. Once the toxicity of the side effects has improved to a grade 1, one can then restart the patient on the targeted anticancer agent.
“In oncology when drugs are restarted, one will usually start out with a reduced dose - usually 25% less than the full dose. However, this can differ from drug to drug, and the decision is at the discretion of the patient’s oncologist.
At this junction, it is very important for the dermatologist to continue treating for the adverse event so that it does not happen again during the course of the targeted cancer therapy,” Dr. Lacouture says. “Even at a reduced dose, you will have many of these adverse events, and the key is to balance the adverse events with the topical and/or oral therapies.”
The development of a given cutaneous adverse event depends on the targeted anticancer agent used. According to Dr. Lacouture, the most common targeted anticancer drug offenders are by far the epidermal growth factor receptor (EGFR) inhibitors, followed by the BRAF inhibitors such as vemurafenib and dabrafenib, the MEK inhibitors, and immunotherapy with the CTLA-4 inhibitors such as ipilimumab.
In addition to these frequently used agents, many patients will sometimes also receive a combination treatment with chemotherapy and here, antineoplastic agents such as paclitaxel and docetaxel, as well as doxorubicin and fluorouracil are all commonly associated with the afore mentioned dermatologic adverse events.
“All of these chemotherapies will also have their own specific set of side effects, so it is important to know that many times these drugs are combined or they are given sequentially,” Dr. Lacouture says. “The treating physician must be wary of the potential adverse events and treat them in an effective and timely manner in order to maintain a positive quality of life in the patient.”
As many of these cutaneous adverse events are likely to occur with targeted anticancer therapy, prophylactic measures are crucial in the optimal management of patients. Particularly true for the EGFR inhibitors, Dr. Lacouture says that approximately 90% of patients will develop an acneiform or papulopustular rash, underscoring the need for preemptive measures.
“Oral antibiotics and topical corticosteroids have been shown to prevent the acneiform rash seen with EGFR inhibitors. Also, strict sun protection is crucial in patients taking BRAF inhibitors such as vemurafenib because of the severe photosensitivity, while other BRAF inhibitors will cause hyperkeratosis of the palms and soles, requiring the use of exfoliants and moisturizers. All of these prophylactic measures can significantly impact the quality of life of patients,” Dr. Lacouture says.
An interdisciplinary approach is very important in the optimal treatment and management of cancer patients. Dermatologists tend to grade the adverse events differently than oncologists, Dr. Lacouture says. Oncologists grade the cutaneous symptoms more severely than they actually are. According to Dr. Lacouture, only about 8% of cancer patients are referred to a dermatologist when they have dermatologic problems. By including a dermatologist or a dermatologic assessment with a dermatologist who is knowledgeable in these adverse events, cancer patients could be more optimally managed, he notes.
“It is important for dermatologists to become familiar with the dermatologic adverse events of anticancer therapies, as 1 out of 2 men and 1 out of 3 women will be diagnosed with cancer in their lifetimes,” Dr. Lacouture says. “There are about 13 million people living with a prior diagnosis of cancer in the U.S., most of whom will have either chemotherapy or a targeted therapy or radiation as part of their treatment. With the known fact that about 45% of patients treated for cancer will have some kind of preexisting dermatologic condition, it is important for dermatologists to become an integral part of the care of cancer patients in order to help maintain their quality of life, minimize the need for those modifications of their anticancer treatments, and ensure that they can obtain the maximum benefit from their treatment,” Dr. Lacouture says.
Dr. Lacouture reports no relevant financial disclosures.
1 Chen AP, et al. Grading dermatologic adverse events of cancer treatments: the Common Terminology Criteria for Adverse Events Version 4.0. J Am Acad Dermatol. 2012 Nov;67(5):1025-39.